Format

Send to

Choose Destination
Ther Adv Drug Saf. 2015 Feb;6(1):15-9. doi: 10.1177/2042098614560736.

New antiepileptic medication linked to blue discoloration of the skin and eyes.

Author information

1
Department of Pharmacy Mayo Clinic, 200 First Street SW Rochester Minnesota 55905, USA.
2
Glendale Adventist Medical Center Department of Pharmaceutical Sciences 1509 Wilson Terrace Glendale, CA 91206, USA.
3
Department of Pharmacy Mayo Clinic 200 First Street SW Rochester, MN 55905.

Abstract

Ezogabine is an antiepileptic medication approved in June 2011 by the US Food and Drug Administration (FDA) as an adjunctive treatment for partial seizures. Minimal drug interactions and a novel mechanism of action made ezogabine an appealing new treatment option. However, adverse effects reported during clinical trials and following drug approval have been alarming. A Risk Evaluation Mitigation Strategy (REMS) program has been established for urinary retention. A safety alert was published in April 2013 warning ezogabine may cause retinal pigment abnormalities and/or blue-gray discoloration, most notably on or near the lips, nail beds, sclera and conjunctiva with long-term use. In October 2013, the FDA announced a formal label change to ezogabine to include a black boxed warning emphasizing the previously reported warnings of eye and skin discoloration and permanent vision changes. Given the unknown nature of the pathophysiology, consequences and potential for reversibility of these effects, GlaxoSmithKline and the FDA have published recommendations for patients currently receiving ezogabine. Further data from published case reports and long-term safety trials in the future may lend additional insight into these concerning effects.

KEYWORDS:

antiepilepsy medication; ezogabine; seizure; skin discoloration

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center